Heavy Snow, Lackawanna
- When
- December 24, 11:00 PM EST to December 26, 12:00 AM EST
- Where
- Lackawanna forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.437, -75.609 (the zone’s center; the record gives no point)
Low pressure formed off the middle Atlantic coast Christmas evening. This storm intensified as it moved north to be off Long Island, New York Christmas night.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
Low pressure formed off the middle Atlantic coast Christmas evening. This storm intensified as it moved north to be off Long Island, New York Christmas night. Light snow moved into northeast Pennsylvania around midnight on the 25th. This snow remained light through the early morning accumulating little. In many locations the snow changed to sleet and freezing rain around sunrise. The precipitation remained light in most places until afternoon, During the afternoon precipitation changed back to snow and became heavy. In Bradford County precipitation was mostly snow for the entire event. A band of heavy snow lifted north through the region during the afternoon and early evening. Snowfall rates were several inches an hour. The snow ended around midnight on the 26th. In Bradford County snowfall amounts were mostly 7 to 10 inches. In Luzerne County snow totals were 9 to 14 inches. Elsewhere amounts were 10 to 20 inches with some amounts up to 2 feet closer to the New York border and at higher elevations. Due to the interstates being closed due to accidents from time to time many counties declared states of emergencies. The heavy snow caused isolated power outages.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Dec 24, 9:10 PM EST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
910 PM EST TUE DEC 24 2002
WILL UPDATE TO ADJUST SNOWFALL ONSET IN GRIDS...WILL NOT MAKE
CHANGES TO TOTAL STORM AMOUNTS AT THIS TIME. 18Z ETA IS CRUSHING
AREA FROM ABT BGM TO ALB WITH A HEAVY SNOW BAND WHERE OVER 12 INCHES
WUD BE LIKELY. 700 MB FGEN FRCG IS A MAX IN THIS REGION AS THE 500
AND 700 MB RAPIDLY DEVELOP AND CATCH UP TO THE BOMBING SFC LO OFF
THE NJ CIAST. THE FGEN FRCG ON THE ETA IS MAX IN THE AFTRN ON
CHRISTMAS. REST OF CWA WUD SEE UP TO 12 INCHES...XCP FAR N ZONES.
WRN ZONES WUD HAVE LESS AS WELL. HOWEVER...THE 18Z AVN IS FARTHER E
AND BEGINS TO WIND UP LO AS IT IS DEPARTING COAST...THIS SCENARIO
PUT BEST FRCG AND LIFT ACRS NE PA TO THE CATSKILLS WHERE UP TO 20
INCHES PSBL. LESSOR AMNTS WUD FALL N AND W BUT STILL A SIG EVENT
WARRANTING WINTER STORM WARNINGS. WILL LEAVE ALL WARNINGS AS IS AND
KEEP ADVY FOR NRN ONEIDA CO. WILL UPDATE GRIDS AND ZONES SOON.
.BGM...WINTER STORM WARNING LATE TONIGHT/TMRW INTO WED EVNG ALL ZONES
EXCEPT NRN ONEIDA (ADVISORY).
NICOSIANYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-241130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 450 AM EST TUE DEC 24 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN... A MAJOR WINTER STORM SYSTEM IS POSSIBLE ON CHRISTMAS DAY. THE IMPACT FROM THIS STORM SYSTEM COULD BE SIGNIFICANT OVER CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA WITH 1 TO 2 FEET OF SNOW POSSIBLE IN PARTS OF THE REGION. LOW PRESSURE FORMING OVER THE GULF COAST STATES TODAY IS FORECAST TO TRACK NORTHEAST AND REFORM OFF THE DELMARVA PENNINSULA AS A STRONG COASTAL LOW...THEN RAPIDLY INTENSIFY ALONG THE COAST BEFORE REACHING A POSITION SOUTH OF CAPE COD LATE WEDNESDAY NIGHT. SNOW MAY BE HEAVY AT TIMES DURING THE MIDDLE PART OF CHRISTMAS DAY...THEN TAPER OFF WEDNESDAY NIGHT. A WINTER STORM WATCH HAS BEEN POSTED FOR ALL OF THIS OUTLOOK AREA BEGINNING LATE TONIGHT AND CONTINUING INTO WEDNESDAY NIGHT. FOR WATCH DETAILS AND POTENTIAL SNOW ACCUMULATIONS SEE THE WMO PRODUCT WWUS41 KBGM OR ALBWSWBGM. NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED DAYS 3 THROUGH 7 AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. HOWEVER...SNOW SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON ON CHRISTMAS DAY AND THURSDAY. BREWSTER
The national radar mosaic for the moment the first event began.
7 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325023, 5325024, 5325025, 5325027, 5325022, 5325026, 5325028.